Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 535, NWS Pueblo, CO

August 5, 2023Crowley County, Kiowa County, Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 5, 2023, 4:51 PM MDT for Crowley County, Kiowa County, Otero County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2023, 4:51 PM MDT (22:51 UTC)
Expired
Aug 5, 2023, 5:30 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Crowley County, CO, Kiowa County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 65 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:32 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -164 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-164 m²/s²
0-3 km storm-relative helicity
-132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WUUS55 KPUB 052251
SVRPUB
COC025-061-089-052330-
/O.NEW.KPUB.SV.W.0535.230805T2251Z-230805T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
451 PM MDT Sat Aug 5 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Otero County in southeastern Colorado...
  Southwestern Kiowa County in southeastern Colorado...
  Northeastern Crowley County in southeastern Colorado...

* Until 530 PM MDT.

* At 451 PM MDT, a severe thunderstorm was located near Wild Horse
  Point, or 37 miles north of La Junta, moving southeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3838 10320 3822 10350 3852 10372 3852 10351
      3853 10350 3853 10345
TIME...MOT...LOC 2251Z 316DEG 26KT 3852 10360 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hodanish
2 follow-up statements
334 
WWUS55 KPUB 052307
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
507 PM MDT Sat Aug 5 2023

COC025-061-089-052330-
/O.CON.KPUB.SV.W.0535.000000T0000Z-230805T2330Z/
Otero CO-Kiowa CO-Crowley CO-
507 PM MDT Sat Aug 5 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN OTERO...SOUTHWESTERN KIOWA AND NORTHEASTERN CROWLEY
COUNTIES...

At 507 PM MDT, a severe thunderstorm was located 8 miles south of
Wild Horse Point, or 31 miles north of La Junta, moving southeast at
30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3838 10320 3826 10343 3846 10362 3852 10351
      3853 10350 3853 10345
TIME...MOT...LOC 2307Z 316DEG 26KT 3844 10350 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hodanish
563 
WWUS55 KPUB 052324
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
524 PM MDT Sat Aug 5 2023

COC025-061-089-052334-
/O.EXP.KPUB.SV.W.0535.000000T0000Z-230805T2330Z/
Otero CO-Kiowa CO-Crowley CO-
524 PM MDT Sat Aug 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTERO...
SOUTHWESTERN KIOWA AND NORTHEASTERN CROWLEY COUNTIES WILL EXPIRE AT
530 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3838 10320 3826 10343 3846 10362 3852 10351
      3853 10350 3853 10345
TIME...MOT...LOC 2324Z 316DEG 26KT 3836 10340 

$$

Hodanish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:30 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 5, 2:30 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
230 PM MDT Sat Aug 5 2023

.SHORT TERM...(This evening through Sunday)
Issued at 204 PM MDT Sat Aug 5 2023

Key Messages:

1) Severe storms will continue this afternoon into the evening.

2) Dryer and cooler tomorrow, with storms mainly relegated to the
mtns/plains interface.

3) Fire weather concerns for the San Luis Valley (SLV).

Currently...severe storms ongoing across N el paso county. Storms
have been tornadic

Rest of this afternoon into tonight...

Severe storms will continue to move southeast across plains during
the remainder of the afternoon and evening hours. Multiple rounds
are possible. As boundary pushes south, hodographs become quite
favorable for low level rotation per fcst soundings.

Tomorrow...

Main concern tomorrow will be continuation of Red Flag conditions
for the San Luis valley as winds will gusts to 30 to 35 mph from the
southwest and humidity values will be in the single digits during
the afternoon time period.

As for precip, best chance of storms during the day will be along
the mtns/plains interface. The interior will likely be too dry for
any storms and farther east may be to stable as cooler air will be
moving into the plains. Depending on how much moisture pushes into
the mtns/plains interface will be the deciding factor on how strong
the storms will be. For now SPC does not have this area outlooked,
but I would not be too surprised to see a strong storm or two over
this region during the afternoon time period.

temps tomorrow will be noticeably cooler over the plains, as max
temps will only be in the 70s to mid 80s. The SLV will see the
warmest conditions with highs in the 85-90F range.

.LONG TERM...(Sunday night through Saturday)
Issued at 204 PM MDT Sat Aug 5 2023

Going to be a quick long term discussion this afternoon due to the
active weather. Overall, models in good agreement through much of
the extended period, with broad westerly flow giving way to upper
ridging for mid to late week.

Sunday night through Tuesday...broad westerly flow will continue
across the region with embedded energy working its way across
northern Colorado. This will likely lead to periods of showers and
thunderstorms the area. A boundary will have moist southeasterly
low level flow banked along the Eastern Mountains Sunday evening,
with ongoing showers and thunderstorms. This activity will spread
east across the Plains Sunday night, clearing the area by Monday
morning. Given the instability and shear, a few storms may become
strong to severe with large hail and damaging winds possible. By
Monday and Tuesday, the main energy feed across Colorado will be
north. That will likely limit shower and thunderstorm activity.
Areas from the Palmer Divide, southeast across the Plains for
areas north of Highway 50 will see continued thunderstorm chances.
South of Highway 50, coverage will be minimal, with possible
isolated activity moving off the southern Sangre de Cristo Range
into the Raton Mesa region. Any storms that do move over these
areas may produce hail and gusty winds.

For areas west of I-25, elevated fire weather conditions are
expected. Low humidity values and gusty winds will spread across
the San Juan Range, down across the San Luis Valley and into the
Eastern Mountains. By Tuesday, these conditions will likely spread
into the southern I-25 corridor.

Wednesday through Saturday...upper high pressure will rebuild
across Colorado for late in the week. Monsoonal moisture will
slowly work back northward with increased chances for showers and
thunderstorms by Saturday. Before Saturday, more isolated activity
over the Mountains is forecast. Temperatures will also be on the
rise with mid to upper 90s across the Plains.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 204 PM MDT Sat Aug 5 2023

Strong to severe storms will be possible at KCOS and KPUB through
early to mid evening. There will be the potential for low cigs in
the mvfr range later tonight, depending on how much moisture pushes
back on towards the mtns. Tomorrow should be VFR

For KALS, VFR next 24 hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ224.

Red Flag Warning from 11 AM to 8 PM MDT Sunday for COZ224.

&&

SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...HODANISH
Hazardous weather outlook, Aug 5, 11:01 AM MDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Sat Aug 5 2023

COZ058>089-093>099-061715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Sat Aug 5 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe Thunderstorms are near certain this afternoon and evening
across a good part of the region. The greatest threat area will be
east of a line from Lake George, to Rye, to Trinidad, and then
east to the Kansas border. DESTRUCTIVE hail, damaging winds and
isolated tornadoes are expected.

A couple of rounds of severe storms are expected to occur over the
region. The first round is expected to develop over the Pikes
Peak region during the 1 pm to 3 pm time period, and move
generally east. Later this afternoon, scattered to numerous
severe storms will develop over all of the plains, and then move
southeast. Very destructive hail, with hailstones 2 to 3 inches in
diameter, will be possible. Damaging winds greater than 75 mph
will be possible. Isolated tornadoes will be a threat. The severe
storms may last well into the evening hours across the far
southeast plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms will be possible across the higher terrain
and eastern plains both Sunday and Monday afternoon and evening.
The main threats are expected to be hail up to one half inch in
diameter, wind gusts to 50 mph and lightning.

Critical fire weather conditions will persist across the higher
terrain through Monday, with the greatest areas of concern being
the San Luis Valley and the Sangre de Cristo Mountains. As the
drying trend persists and pushes east, fire weather highlights may
need to be expanded east into the I25 Corridor starting Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be IMMINENT this afternoon and this evening.

Hodanish

In the hours before

Local storm report, Aug 5, 4:35 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
435 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     Hail             5 E Security            38.74N 104.65W
08/05/2023  E1.25 inch       El Paso            CO   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Local storm report, Aug 5, 4:38 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
438 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Hail             11 SSE Schriever AFB    38.65N 104.46W
08/05/2023  E1.00 inch       El Paso            CO   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Aug 5, 4:41 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
441 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Hail             1 NNE Security          38.76N 104.73W
08/05/2023  M1.25 inch       El Paso            CO   Trained Spotter

            relayed via social media.

&&
Special weather statement, Aug 5, 4:45 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
445 PM MDT Sat Aug 5 2023

COZ089-093-095-052330-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
445 PM MDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of northeastern Otero,
southwestern Kiowa and northeastern Crowley Counties through 530 PM
MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Wild Horse Point, or 37 miles north of La Junta,
moving southeast at 30 mph. This storm is in a favorable environment
to become severe.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

&&

LAT...LON 3838 10325 3819 10350 3852 10377 3852 10351
      3853 10350 3852 10345
TIME...MOT...LOC 2244Z 316DEG 26KT 3851 10365

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Hodanish
Local storm report, Aug 5, 4:46 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
446 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     Hail             13 NNE Pinon            38.59N 104.48W
08/05/2023  M3.00 inch       El Paso            CO   Trained Spotter

            Measured 3.3 inch hail with picture on
            social media.

&&
Local storm report, Aug 5, 4:49 PM MDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
449 PM MDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Hail             5 SW Black Forest       38.96N 104.75W
08/05/2023  M1.75 inch       El Paso            CO   Public

            Pictures relayed via broadcast media.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:31 PM MDTSpecial Weather StatementPUBPueblo29 min
Aug 4, 6:52 PM MDTSpecial Weather StatementPUBPueblo23 min
Aug 4, 8:12 PM MDTSpecial Weather StatementPUBOtero33 min
Aug 4, 8:53 PM MDTSpecial Weather StatementPUBOtero37 min
Aug 4, 9:26 PM MDTSpecial Weather StatementPUBBent34 min
Aug 5, 1:29 PM MDTSevere Thunderstorm WarningPUBEl Paso46 min
Aug 5, 1:43 PM MDTTornado Warning Tornado observedPUBEl Paso47 min
Aug 5, 1:49 PM MDTTornado Warning Tornado observedPUBEl Paso26 min
Aug 5, 1:53 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller52 min
Aug 5, 2:04 PM MDTTornado WarningPUBEl Paso, Teller26 min
Aug 5, 2:09 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache30 hr
Aug 5, 2:18 PM MDTSevere Thunderstorm WarningPUBEl Paso42 min
Aug 5, 2:27 PM MDTSevere Thunderstorm WarningPUBEl Paso48 min
Aug 5, 2:30 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller30 min
Aug 5, 2:36 PM MDTTornado WarningPUBEl Paso24 min
Aug 5, 2:59 PM MDTSpecial Weather StatementPUBTeller31 min
Aug 5, 2:59 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso31 min
Aug 5, 3:03 PM MDTSpecial Weather StatementPUBEl Paso27 min
Aug 5, 3:08 PM MDTTornado WarningPUBEl Paso37 min
Aug 5, 3:14 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo46 min
Aug 5, 3:14 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso46 min
Aug 5, 3:14 PM MDTTornado WarningPUBEl Paso31 min
Aug 5, 3:27 PM MDTTornado WarningPUBEl Paso, Pueblo48 min
Aug 5, 3:44 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo46 min
Aug 5, 3:49 PM MDTTornado WarningPUBEl Paso, Pueblo26 min
Aug 5, 3:59 PM MDTTornado WarningPUBCrowley, El Paso, Pueblo31 min
Aug 5, 4:09 PM MDTTornado Warning Tornado observedPUBCrowley, El Paso, Pueblo36 min
Aug 5, 4:36 PM MDTTornado WarningPUBCrowley, Otero, Pueblo24 min
Aug 5, 4:45 PM MDTSpecial Weather StatementPUBCrowley45 min
Aug 5, 4:55 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBCrowley, Otero50 min
Aug 5, 4:59 PM MDTSpecial Weather StatementPUBOtero46 min
Aug 5, 5:12 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Crowley, Otero34 min
Aug 5, 5:21 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas39 min
Aug 5, 5:38 PM MDTSevere Thunderstorm WarningPUBBent, Otero18 min
Aug 5, 5:57 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca, Las Animas48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.